Hail, Washington
- When
- July 3, 2:43 PM EST
- Where
- Washington County, Lowell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.530, -81.500
A moist and unstable environment was aided by daytime heating to create thunderstorms in the afternoon. Later that evening, some repetitive storms caused localized flooding in northern Athens County and adjacent Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A moist and unstable environment was aided by daytime heating to create thunderstorms in the afternoon. Later that evening, some repetitive storms caused localized flooding in northern Athens County and adjacent Morgan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 1:39 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 239 PM EDT SUN JUL 3 2011 .SYNOPSIS... COLD FRONT SLOWLY SAGS SOUTH INTO THE AREA TONIGHT...AND LINGERS IN THE SOUTH MONDAY. WEAK HIGH PRESSURE PREVAILS TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT BRINGS CHANCES FOR PRECIPITATION THURSDAY. && .NEAR TERM /THROUGH MONDAY/... CURRENT LAPS DATA SHOWING A SURFACE LOW OVER SOUTHEAST OHIO...WITH A PRESSURE TROUGH EXTENDING INTO SOUTHWEST OHIO AND SOUTHERN INDIANA. THIS IS PRIDING CONVERGENCE...AND VISIBLE SATELLITE IMAGERY SHOWING ENHANCEMENT IN THE TOWERING CUMULUS CLOUDS. THE FIRST ECHOES OF THE AFTERNOON NOW SHOWING UP ON RADAR IN ILN TERRITORY...AND EXPECTED SHORTLY IN OUR SOUTHEAST OHIO COUNTIES. THE BIGGEST QUESTION IN THE FORECAST THROUGH THE EARLY PART OF TONIGHT IS THE COVERAGE OF THE THUNDERSTORMS. IN EFFORTS TO GO WITH A DETERMINISTIC FORECAST...KEEP THE LIKELIES IN THE NORTHERN CWA THIS AFTERNOON...AND CLOSER TO THE MOUNTAINS THIS EVENING. NOT A LOT OF CONCERN FOR SEVERE WEATHER HERE WITH WATER LOADING IN A HIGH PRECIPITABLE WATER SOUNDING AND WEAK FLOW ALOFT. THE FRONT/PRESSURE TROUGH BECOMES DIFFICULT TO TRACK INTO THE OVERNIGHT...BUT DO HAVE IT MOVING INTO THE SOUTHERN AND EASTERN PORTIONS OF WEST VIRGINIA. LEAVE SLIGHT CHANCE POPS IN GIVEN THIS BOUNDARY...BUT TRY TO CLEAR THE SKY TO A DEGREE BEHIND THE FRONT. A COUPLE OF WEAK SHORT WAVE TROUGH AXES APPEAR IN THE NORTHWEST FLOW ALOFT MONDAY. THESE ARE NOT OVERLY IMPRESSIVE FEATURES...AND NEITHER IS THE AVAILABLE MOISTURE...BUT HAVE OPTED FOR SLIGHT CHANCE INTO MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MODELS ARE IN DESCENT AGREEMENT SHOWING AN H5 HEIGHT SHORT WAVE ACROSS THE OH VALLEY BY TUESDAY 18Z. HOWEVER...DIFFERENCES EXIST IN THE STRENGTH AND POSITION OF THE ASSOCIATED VORTICITY MAXIMUM. WHILE THE GFS BRINGS AN ELONGATED VORTICITY FEATURE FROM CENTRAL KY...NORTHEAST ACROSS WV...CONTINUING INTO SOUTHERN PA...THE CMC AND ECMWF SHOW THIS VORT FEATURE FURTHER SOUTH ALONG KY EAST NORTHEAST ACROSS EXTREME SOUTHERN WV. THE NAM IS THE WEAKER OF ALL MODELS WITH A VERY DIFFUSED VORT FEATURE. BLENDED GFS/CMC SOLUTIONS...ALLOWING POPS AND ASSOCIATED WEATHER TO EXIT THE CENTRAL AND SOUTHERN SECTIONS MONDAY NIGHT. WITH DRY AIR COLUMN EVIDENT IN MODEL SOUNDINGS...AND LACK OF FORCING...OPTED TO KEEP DRY WEATHER TUESDAY AND WEDNESDAY AS A WEAK HIGH PRESSURE DEVELOPS. HIGH PRESSURE WILL LIKELY SETTLE IN BEHIND THE SHORT WAVE FOR TUESDAY...WITH DRY WEATHER AND NEAR SEASONAL TEMPERATURES. TEMPS WILL BE NEAR SEASONAL LEVELS...DUE MAINLY TO CLOUDS AND SHOWERS SOUTH...TO SLIGHTLY COOLER AIR NORTH FOR TUESDAY. WARMER THAN NORMAL TEMPERATURES EXPECTED WEDNESDAY PER PLENTY OF SUNSHINE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MODEL TRY TO BRING ANOTHER BROADER BUT WEAKER H5 TROUGH INTO THE AREA...UNDER NORTHWEST FLOW WEDNESDAY NIGHT. A COLD FRONT WILL FOLLOW WITH ADDITIONAL H5 SHORT WAVES ON THURSDAY. KEPT CHANCE POPS FOR NOW IN DAY 4 AS MODELS CONTINUES TO HAVE A GOOD GRIP ON THESE SYSTEMS. DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND. WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... CHALLENGING TAFS TODAY WITH THE CONVECTIVE POTENTIAL AND TIMING. DO HAVE TEMPO TSRA CB IN A FEW SITES...MAINLY NORTH THROUGH THE EVENING TIME PERIOD. WITH CONVECTION ALREADY FIRING...THIS SEEMS REASONABLE. NOT EXPECTING MUCH IN THE WAY OF WIND OR HAIL...GIVEN THE SATURATED SOUNDINGS AND HIGH FREEZING LEVELS. DO HAVE SOME CLEARING LATE TONIGHT AS THE CONVECTION CEASES AND THE CONVECTIVE DEBRIS EVAPORATES...SO SOME LATE IFR IS NOT OUT OF THE QUESTION WITH VALLEY FOG. ALTHOUGH HAVE SOME SLIGHT CHANCE POPS INTO MONDAY...VFR IS EXPECTED TO PREVAIL THROUGH 18Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: CONVECTIVE TIMING AND COVERAGE...AND THE QUESTION OF FOG DEVELOPMENT LATE TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z MONDAY... IFR OR WORSE FOG EXPECTED AGAIN FOR MOST VALLEYS DURING PREDAWN HOURS TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT SUN JUL 3 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-040745- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 137 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
A rain gauge near Trimble measured 2.6 inches of rain between 1945E and 2045E. Meanwhile, just a trace of rain fell further south, in the town of Athens. Jacksonville Road was closed due to high water. A strong rise, on the order of 8 feet in the vertical, occurred on Sunday Creek. Yet, this larger stream remained in its banks.
Rains of 2 to 3 inches fell in an hour. Hyde Fork flooded portions of Route 329.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320353, 320355, 320362, 320369.